Format

Send to

Choose Destination
J Allergy Clin Immunol Pract. 2018 Nov - Dec;6(6):1879-1891.e1. doi: 10.1016/j.jaip.2018.07.003. Epub 2018 Aug 10.

Hypersensitivity Reactions to Antiepileptic Drugs in Children: Epidemiologic, Pathogenetic, Clinical, and Diagnostic Aspects.

Author information

1
Department of Pediatric Allergy and Clinical Immunology, Faculty of Medicine, Mersin University, Mersin, Turkey. Electronic address: semanurkuyucu@yahoo.com.
2
Department of the Child and Adolescent, Pediatric Allergy Unit, Geneva University Hospital, Geneva, Switzerland.

Abstract

Epilepsy affects approximately 10 million children globally. Antiepileptic drugs (AEDs) are among the most frequent causes of drug hypersensitivity reactions (DHRs), especially severe ones. However, systematic studies about AED hypersensitivity among children are very rare. In this review, we aimed to gather all relevant and important data about different aspects of DHRs to AEDs in children by conducting a PubMed search including English-language studies published between January 1990 and June 2017. In these studies, aromatic AEDs were mostly incriminated in DHRs, but still being dominantly prescribed in both developed and developing countries. Although newer AEDs were increasingly prescribed owing to their presumed low toxicity profile, surveillance of DHRs is strongly recommended because case reports about severe reactions were recently reported. The pathogenesis seemed to be multifactorial including metabolic, genetic, and immunologic factors. Recent pharmacogenomic studies demonstrated strong genetic associations between some human leucocyte antigens and/or polymorphisms of AED metabolic enzymes and AED-induced DHRs among both adults and children. Young children, concurrent medications, a high starting dose and rapid dose escalation, and some genetic markers are important risk factors for AED-induced hypersensitivity. There were a very limited number of studies in the pediatric population evaluating the efficacy of different available diagnostic tools, such as intradermal, patch, and drug provocation tests. Data including mostly adult patients showed that patch tests had relatively high diagnostic value to identify the culprit with a positivity rate that ranged between 19.7% and 100% in delayed reactions to AEDs. Clinical cross-reactivity rates of 15% to 70% have been reported mainly between aromatic AEDs. In selected cases, where there is no other option, desensitization can be considered, although experience in children remained limited.

KEYWORDS:

Antiepileptic drug; Aromatic antiepileptic; Desensitization; Drug allergy; Drug hypersensitivity; HLA; Patch test; Pharmacogenomics; Skin test

PMID:
30104171
DOI:
10.1016/j.jaip.2018.07.003

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center